Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Kansas City, MO

April 10, 2001Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 1:22 PM CDT for Miami County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 10, 2001, 1:22 PM CDT (18:22 UTC)
Expired
Apr 10, 2001, 2:00 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 101822
SVRMCI
KSC121-101900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...LOUISBURG...OSAWATOMIE...PAOLA

* UNTIL 200 PM CDT

* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF OSAWATOMIE...MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOMERSET AT 130 PM CDT
  LOUISBURG AT 135 PM CDT
  BUCYRUS AT 140 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3845 9503 3840 9467 3871 9461 3873 9504

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:05 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 10, 1:05 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT TUE APR 10 2001

ON-GOING SEVERE WEATHER AND THUNDERSTORM CHANCES THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGES. SURFACE LOW DEEPENING OVER EASTERN
COLORADO EARLY THIS AFTERNOON...PRODUCING STRONG SOUTHERLY
FLOW...OVERRUNNING WARM FRONT DRAPED ACROSS KANSAS AND MISSOURI. AS
A RESULT...WIDESPREAD CONVECTION HAS DEVELOPED ACROSS CENTRAL
KANSAS...INTO WESTERN MISSOURI.

WARM FRONT FORECAST TO LIFT SLOWLY NORTH THIS AFTERNOON AND
EVENING...KEEPING THREAT FOR THUNDERSTORM ACTIVITY OVER CWA INTO THE
OVERNIGHT. CURRENT THINKING IS THAT WE SHOULD SEE ADDITIONAL
DEVELOPMENT OVER WESTERN AND SOUTHWEST KANSAS AS INTENSE SURFACE LOW
BEGINS TO PULL OUT OF THE HIGH PLAINS...WHICH SHOULD FORCE WARM
FRONT NORTH. AS A RESULT...AM EXPECTING A BIT OF A BREAK IN THE
CONVECTION IN AREAS SOUTH OF THE WARM FRONT THIS EVENING...WITH MORE
PRECIPITATION DEVELOPING TOWARDS MIDNIGHT. SEVERE THREAT CONTINUES
THROUGH THE OVERNIGHT. WILL LIKELY CONSIDER A FLASH FLOOD WATCH FOR
AT LEAST THE WESTERN PART OF CWA.

MODELS CONTINUE TO SURGE DRY LINE THROUGH WESTERN PORTION OF CWA BY
18Z...WHICH SHOULD EFFECTIVELY PUT AN END TO THE PRECIPITATION OVER
WESTERN MISSOURI AND EASTERN KANSAS. AM A BIT CONCERNED ABOUT THE
EASTERN PART OF FORECAST AREA...AS IT APPEARS THAT DRY LINE WILL BE
MOVING THROUGH THIS REGION DURING THE PEAK HEATING OF THE DAY. SPC
MODERATE RISK IN DAY2 LOOKS GOOD OVER CWA.

INTENSE SURFACE LOW PULLS INTO THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. MODELS FORECASTING VERY STRONG GRADIENT WINDS
ACROSS CWA WEDNESDAY INTO WEDNESDAY NIGHT. WILL HOLD OFF ON WIND
ADVISORY AT THIS TIME AND LET MIDNIGHT SHIFT SEE HOW SYSTEM EVOLVES.

WITH THE EXCEPTION OF THE CHANCE FOR RAIN ON FRIDAY...EXTENDED LOOKS
COOLER AND DRIER.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Special weather statement, Apr 10, 12:01 PM CDT, 1 hour 21 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 PM CDT TUE APR 10 2001

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH WEDNESDAY...

FORECAST:  SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN KANSAS AND
THE NORTHERN HALF OF MISSOURI THIS AFTERNOON INTO THE DAY ON
WEDNESDAY. THE MAIN THREATS FROM THE STORMS THIS AFTERNOON WILL BE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. LATER TONIGHT...ANOTHER
ROUND OF STORMS IS EXPECTED...AND SEVERE WEATHER IS AGAIN POSSIBLE.
ANY OF THE STRONGER STORMS THROUGH TOMORROW WILL PRODUCE TORRENTIAL
RAINFALL AS WELL.  SOME HEAVY RAINFALL TOTALS ARE POSSIBLE...WHICH
COULD RESULT IN SOME FLOODING. SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON INTO THE DAY ON WEDNESDAY.

DISCUSSION:  A WARM FRONT WILL LIFT NORTHWARD ACROSS THE AREA
TODAY.  THIS FRONT WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
PRODUCE THUNDERSTORMS THIS AFTERNOON  A STRONG UPPER LEVEL STORM
WILL APPROACH TONIGHT...WHICH SHOULD GENERATE ADDITIONAL
THUNDERSTORMS.  THE ATMOSPHERE WILL BE UNSTABLE AND WILL HAVE SOME
WIND SHEAR PRESENT...SO SOME OF THE STORMS MAY BECOME SEVERE.

OUTLOOK:  THE UPPER LEVEL STORM WILL MOVE THROUGH ON WEDNESDAY ALONG
WITH A DRY LINE.  ANOTHER ROUND OF POTENTIALLY SEVERE STORMS IS
ANTICIPATED FOR WEDNESDAY...FOLLOWED BY VERY GUSTY SOUTH WINDS
WEDNESDAY AFTERNOON AND EVENING.

MJM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 10, 12:19 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    7 S HIGGINSVILLE          MO   65 MPH TSTM GUST AND
04/10/01   LAFAYETTE                      0.75 INCH HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 12:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    MAYVIEW                   MO   .88 INCH HAIL
04/10/01   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 10, 12:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    MARSHALL                  MO   .75 INCH HAIL
04/10/01   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:27 PM CDTSevere Thunderstorm WarningEAXLinn63 min
Apr 9, 9:31 PM CDTSevere Thunderstorm WarningEAXLinn44 min
Apr 10, 12:29 PM CDTSevere Thunderstorm WarningEAXJohnson46 min
Apr 10, 1:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte38 min
Apr 10, 1:48 PM CDTSevere Thunderstorm WarningEAXWyandotte27 min
Apr 10, 3:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Apr 10, 4:05 PM CDTSevere Thunderstorm WarningEAXMiami40 min
Apr 10, 4:27 PM CDTTornado WarningEAXJohnson, Miami33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.